Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 85, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Sep 25, 2014, 2:58 PM MDT for Grant County, New Mexico. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2014, 2:58 PM MDT (20:58 UTC)
- Expired
- Sep 25, 2014, 3:45 PM MDT
- In force
- 47 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Grant County, NM
The radar
The El Paso radar (KEPZ), 164 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 3:16 PM MDT | HAIL 0.5 | San Lorenzo, NM | A HALF INCH OF RAIN RAIN FELL IN 15 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
063
WUUS54 KEPZ 252058
SVREPZ
NMC017-252145-
/O.NEW.KEPZ.SV.W.0085.140925T2058Z-140925T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
258 PM MDT THU SEP 25 2014
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 345 PM MDT
* AT 247 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS NEAR SAN
LORENZO.
* LOCATIONS IMPACTED INCLUDE...
CITY OF ROCKS STATE PARK...
SILVER CITY...
SAN LORENZO...
LAKE ROBERTS...
GEORGETOWN...
COONEY...
CAMP THUNDERBIRD...
SHERMAN...
SAN JUAN...
FAYWOOD...
BEAR CANYON LAKE...
IRON CREEK CAMPGROUND...
SAPILLO CAMPGROUND...
MCMILLAN CAMPGROUND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3312 10839 3306 10786 3301 10784 3300 10786
3297 10783 3281 10777 3262 10774 3261 10790
3257 10796 3253 10841
TIME...MOT...LOC 2057Z 343DEG 6KT 3287 10809
$$
ROGASH1 follow-up statement
452
WWUS54 KEPZ 252144
SVSEPZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
344 PM MDT THU SEP 25 2014
NMC017-252152-
/O.EXP.KEPZ.SV.W.0085.000000T0000Z-140925T2145Z/
GRANT NM-
344 PM MDT THU SEP 25 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY WILL
EXPIRE AT 345 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3312 10839 3306 10786 3301 10784 3300 10786
3297 10783 3281 10777 3262 10774 3261 10790
3257 10796 3253 10841
TIME...MOT...LOC 2142Z 343DEG 6KT 3280 10806
$$
ROGASHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:50 AM MDT, 12 hours 8 minutes earlier.
Area forecast discussion, Sep 25, 2:50 AM MDT, 12 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 250 AM MDT THU SEP 25 2014 .SYNOPSIS... YESTERDAY PROVED THE ENVIRONMENT ACROSS THE BORDERLAND STILL HAD AMPLE MOISTURE. THAT MOISTURE COMBINED WITH A DISTURBANCE ALOFT GAVE THE REGION ONE MORE ROUND OF STRONG AND WET STORMS. TODAY WE SEE MORE DRYING. ANOTHER WEAK DISTURBANCE WILL TRACK IN FROM THE NORTH LIKE YESTERDAY...BUT WITH LESSER MOISTURE IN THE AIR...THE REGION SHOULD SEE FAR FEWER STORMS. MORE SUNSHINE AND WARMER TEMPERATURES ARE EXPECTED. EXPECT THE SAME CONDITIONS FRIDAY AND SATURDAY WITH MOSTLY DRY AND SEASONALLY WARM CONDITIONS WITH SOME ISOLATED STORMS. FOR SUNDAY AND MONDAY A STRONG PACIFIC STORM SYSTEM WILL SWING ACROSS THE WESTERN U.S. THIS SHOULD GIVE OUR REGION SOME BREEZY SOUTHWEST WINDS WHICH WILL BRING IN MORE MOISTURE AND BETTER RAIN AND STORM CHANCES. THIS SYSTEM WILL SWEEP OUT TUESDAY WITH MUCH DRIER AIR MOVING IN TO END STORM CHANCES FOR THE REST OF THE WEEK. && .DISCUSSION... WE ARE USED TO THE ATMOSPHERE UNDER-PERFORMING WITH ACTUAL PCPN/STORMS WHEN MODELS SHOW CONVECTIVE ACTIVITY FOR OUR REGION. YESTERDAY PROVED OUR ENVIRONMENT CAN OVER-ACHIEVE ALSO. MODELS DID INDICATE AN ISOLATED...MOSTLY MOUNTAIN CONVECTION...PATTERN YESTERDAY WITH A DISTURBANCE DROPPING IN AND A PUSH FROM THE EAST WORKING ON THE ADEQUATE BUT WAINING MOISTURE OVER THE REGION. HONESTLY WE SAW MUCH MORE ACTIVITY THAN WE EXPECTED. TODAY THE PATTERN IS QUITE THE SAME WITH ANOTHER WEAK UPPER-LEVEL DISTURBANCE PROGED TO TRACK IN FROM THE NORTHEAST. HOWEVER THERE IS A SIGNIFICANT REDUCTION IN ATMOSPHERIC MOISTURE CONTENT. THE UPPER LEVELS ARE DRY WITH A DEEP NORTHERLY FLOW EAST OF A NARROW RIDGE TO OUR WEST...AND THE LOW LEVELS REMAIN MOIST ON A SE FETCH OFF THE TEXAS GULF. THE PM EPZ SOUNDING SHOWED A DROP OF OUR PW TO 1.07" AND THIS WAS RIGHT AFTER A RAIN SHOWER WITH THE SONDE GOING UP IN CLOUDS. AFTERNOON VALUES TODAY ARE TO DROP FURTHER...BETWEEN .75-.85". THIS MEANS THE ENVIRONMENT WILL NOT ACHIEVE THE SAME INSTABILITY AS YESTERDAY. THE PROGS DO STILL SHOW NEGATIVE LI'S AND SOME CAPE... BUT BOTH ARE QUITE MARGINAL AND ALSO REDUCED FROM YESTERDAY'S VALUES. WE WENT WITH ISOLATED LOWLAND AND SCATTERED MOUNTAIN STORMS. MOST LOCALES WILL LIKELY NOT SEE RAIN TODAY. THE FOCUS LOOKS LIKE IT WILL BE THE EASTERN AREAS. FRIDAY AND SATURDAY NOT A LOT OF CHANGE IN THE FORECAST AS THE PATTERN REMAINS INTACT AND ADEQUATE MOISTURE WILL BE IN QUESTION. WE KEEP A SKINNY HIGH PRESSURE RIDGE WEST KEEPING THE MID AND UPPER LEVELS OF THE ATMOSPHERE DRY. CONTINUED MOISTURE INFLOW AT LOW LEVELS AS SURFACE HIGH PRESSURE OVER THE EAST WILL KEEP TX GULF AIR INBOUND OVER THE REGION. MOISTURE AVAILABILITY WILL BE LIMITED AND WILL CONSIST OF A SHALLOW LOW- LEVEL DECK BOUNDED WITH DRY AIR ABOVE 10-12KFT MSL. THIS WILL MEAN ONLY SLIGHT RISKS OF STORMS AND ISOLATED RAIN SHOWERS. MOST WILL SEE FLAT TO MODERATE FAIR WEATHER AFTERNOON CU WITH ONLY A DISTANT TOWER OR SHORT-LIVED STORM. MOST OF THOSE WILL BE OVER AREA MOUNTAINS AND THOSE SHOULD FAVOR THE GILA REGION. SUNDAY AND MONDAY THE MODELS CONTINUE TO SHOW APPROACH AND PASSAGE OF A DEEP PACIFIC STORM SYSTEM AS IT SWEEPS THROUGH THE WESTERN STATES. MODELS HAVE BEEN WAFFLING ON THE TIMING. THE CURRENT SUITE INDICATES ARRIVAL SATURDAY NIGHT. THE GFS MODEL IS WETTER COMPARED WITH THE ECMWF MODEL. THE GFS MAKES A CONNECTION WITH THE TROPICAL STORM SYSTEM RACHEL...WHILE THE ECMWF DOES NOT. IN FACT THE GFS ACTUALLY ABSORBS RACHEL INTO THE TROUGH AND PULLS HER THROUGH THE BORDERLAND LATE MONDAY. THE SUN-TUE TIMEFRAME IS STILL IN A LOT OF FLUX CONCERNING MODEL OUTPUT. HOWEVER THERE HAS BEEN ENOUGH CONSISTENCY TO INCREASE POPS ACROSS THE AREA FOR SUN AND MON WITH DRYING TO FOLLOW TUESDAY. WE WILL BE WATCHING THE INTERACTION OF THE PASSING PACIFIC STORM WITH RACHEL FOR MON NIGHT-TUE. && .AVIATION...VALID 25/12Z - 26/12Z... GNRLY VFR CONDS ALL AREAS. WINDS 90-130 5-12KTS. SKIES FEW- SCT080...EXCEPT IN VCTY OF TSRA AFT 22Z WHERE LOCAL VSBY OF 2-3SM WITH CIGS BKN050. && .FIRE WEATHER... A GRADUAL DRYING TREND IS EXPECTED ACROSS THE REGION OVER THE COMING DAYS AS NNE FLOW ALOFT DEVELOPS AHEAD OF BUILDING UPPER RIDGE. MINIMUM RELATIVE HUMIDITIES WILL FALL INTO THE 30 TO 40 PERCENT RANGE. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE EACH AFTERNOON AND EVENING...BUT COVERAGE IS NOT EXPECTED TO BE NEARLY AS WIDESPREAD AS EVENTS OVER THE LAST WEEK OR TWO THROUGH FRIDAY. THERE WILL BE A STRONG UPPER LOW MOVING INTO THE NORTHWEST U.S. THIS WEEKEND WHICH WILL BRING A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER SOUTHWESTERN NEW MEXICO. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 85 64 83 63 85 / 20 10 10 0 0 SIERRA BLANCA 81 58 81 57 85 / 20 20 20 0 0 LAS CRUCES 81 60 81 60 82 / 20 0 10 0 0 ALAMOGORDO 87 62 85 60 82 / 30 10 10 0 0 CLOUDCROFT 62 46 63 46 61 / 30 20 30 20 20 TRUTH OR CONSEQUENCES 82 61 84 59 83 / 20 0 20 0 0 SILVER CITY 79 57 79 56 77 / 20 20 20 10 30 DEMING 83 59 83 59 84 / 10 0 20 0 10 LORDSBURG 86 62 85 62 84 / 10 0 20 10 30 WEST EL PASO METRO 83 63 83 63 84 / 20 10 20 0 0 DELL CITY 82 59 80 58 83 / 20 10 10 0 0 FORT HANCOCK 85 62 83 62 88 / 20 10 10 0 0 LOMA LINDA 77 59 79 58 79 / 20 20 20 0 0 FABENS 85 61 85 60 89 / 20 10 20 0 0 SANTA TERESA 81 63 83 61 83 / 20 10 20 0 0 WHITE SANDS HQ 80 61 81 60 81 / 20 10 10 0 0 JORNADA RANGE 82 57 83 56 83 / 20 10 10 0 0 HATCH 79 59 81 57 80 / 20 0 10 0 0 COLUMBUS 82 60 83 60 83 / 10 10 20 0 10 OROGRANDE 81 62 82 61 82 / 20 10 10 0 0 MAYHILL 69 51 70 50 68 / 30 20 30 20 20 MESCALERO 72 51 73 51 72 / 30 20 30 20 20 TIMBERON 68 50 71 50 68 / 30 20 30 20 20 WINSTON 73 53 75 52 73 / 30 20 20 20 20 HILLSBORO 75 56 76 56 75 / 20 10 20 10 10 SPACEPORT 81 57 82 55 80 / 20 0 10 0 0 LAKE ROBERTS 78 53 79 52 78 / 30 20 20 20 30 HURLEY 80 58 81 57 80 / 20 10 20 10 20 CLIFF 82 55 84 54 81 / 20 0 20 10 30 MULE CREEK 81 51 82 50 80 / 20 10 20 20 30 FAYWOOD 77 58 78 57 77 / 20 10 20 10 20 ANIMAS 87 62 85 61 84 / 10 0 20 10 30 HACHITA 83 59 84 57 84 / 10 0 20 10 20 ANTELOPE WELLS 84 55 85 55 84 / 10 10 20 10 30 CLOVERDALE 83 56 84 56 83 / 10 10 20 20 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14-BIRD
Hazardous weather outlook, Sep 25, 11:23 AM MDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1123 AM MDT THU SEP 25 2014 NMZ401>417-TXZ418>424-261730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1123 AM MDT THU SEP 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. STORMS WILL BE MORE FREQUENT OVER THE GILA REGION AND SACRAMENTO MOUNTAINS AS WELL AS HUDSPETH COUNTY. SOME OF THE STRONGER STORMS MAY PRODUCE PERIODS OF HEAVY RAIN... SMALL HAIL AND WIND GUSTS UP TO 45 MPH. OVERALL RAIN AMOUNTS WILL BE SPOTTY...LOCALLY HEAVY RAIN FROM A FEW OF THE STORMS MAY PRODUCE LOCALIZED FLOODING ALONG DRAINAGES...ARROYOS AND LOW WATER CROSSINGS. SHOWERS AND THUNDERSTORMS WILL DISSIPATE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER THE HIGHER MOUNTAINS ON FRIDAY AFTERNOON AND EVENING. AN APPROACHING UPPER LEVEL TROUGH WILL GENERATE A MORE WIDESPREAD THUNDERSTORM AND RAIN SHOWER PATTERN STARTING OUT WEST SATURDAY AFTERNOON AND EVENING WHICH WILL SPREAD TO THE EAST ON SUNDAY AND EXIT THE REGION TO THE EAST ON MONDAY. A FEW OF THE STORMS MAY BECOME STRONG DURING THE WEEKEND WITH LARGER HAIL AND STRONGER WIND GUSTS POSSIBLE. TUESDAY AND THE REMAINDER OF NEXT WEEK WILL BE DRY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. LUNDEEN
In the hours before
Special weather statement, Sep 25, 2:35 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 235 PM MDT THU SEP 25 2014 NMZ402-403-252115- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM- 235 PM MDT THU SEP 25 2014 ...STRONG THUNDERSTORMS THREATENING EASTERN GRANT AND SOUTHWESTERN SIERRA COUNTIES THROUGH 315 PM MDT... AT 227 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF SAN LORENZO. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... SAN LORENZO... GEORGETOWN... EMORY PASS... CAMP THUNDERBIRD... ARENAS VALLEY... COBRE... FIERRO... HANOVER... NORTH HURLEY... MIMBRES... BEAR CANYON LAKE... IRON CREEK CAMPGROUND... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3264 10807 3280 10829 3305 10796 3291 10774 TIME...MOT...LOC 2035Z 040DEG 13KT 3293 10794 ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 6:12 PM MDT | Special Weather Statement | EPZ | Grant | 48 min |
| Sep 24, 6:13 PM MDT | Special Weather Statement | EPZ | Luna | 62 min |
| Sep 24, 6:20 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 40 min |
| Sep 24, 7:46 PM MDT | Special Weather Statement | EPZ | Grant | 59 min |
| Sep 24, 8:29 PM MDT | Special Weather Statement | EPZ | 61 min | |
| Sep 25, 2:35 PM MDT | Special Weather Statement | EPZ | Grant | 40 min |
| Sep 25, 2:41 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna, Sierra | 3 hr |
| Sep 25, 3:38 PM MDT | Special Weather Statement | EPZ | Luna | 52 min |
| Sep 25, 3:55 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Sep 25, 4:10 PM MDT | Special Weather Statement | EPZ | Grant | 50 min |
| Sep 25, 4:19 PM MDT | Special Weather Statement | EPZ | Grant | 56 min |
| Sep 25, 4:45 PM MDT | Special Weather Statement | EPZ | Sierra | 45 min |
| Sep 25, 4:53 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 37 min |
| Sep 25, 5:29 PM MDT | Special Weather Statement | EPZ | Luna | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.